Atypical presentation of tardive dyskinesia associated with risperidone long-acting injection as maintenance treatment in bipolar affective disorder: a case report.
ABSTRACT Second-generation antipsychotics have been growingly implicated in the acute and maintenance treatment for bipolar affective disorder (BAD). Risperidone long-acting injection (LAI) has been the first second-generation depot indicated for its maintenance treatment. However, its long-term motor side-effects, especially tardive dyskinesia (TD), has not been commonly reported or studied. The case reported here a bipolar patient with atypical presentation of TD involving only the crico-hyoid region of the neck associated with the use of risperidone LAI in adjunct to lithium and sodium valproate as maintenance therapy.
- [Show abstract] [Hide abstract]
ABSTRACT: BACKGROUND: There is a paucity of information on the risks and clinical characteristics of tardive dyskinesia with atypical antipsychotic agents in patients with mood and anxiety disorders in clinical practice. Methods: The authors retrospectively screened the charts of 268 patients with a mood or anxiety disorder treated with atypical antipsychotic agents from a psychiatric practice. Fifteen patients who developed tardive dyskinesia were identified and further data was collected on these patients. RESULTS: Tardive dyskinesia occurred in 5.9% of patients after exposure to an atypical antipsychotic agent for a mean of 28.7 months (range: 1-83). The average dosage of the offending agent in chlorpromazine equivalents was 350mg/day (range: 67-969). All patients experienced oral-buccal-lingual stereotypy, which was frequently severe in nature, but completely resolved in all but one patient. Most patients (90.9%) who consented to a second trial of an atypical antipsychotic did not experience a relapse of TD. Limitations: All patients were treated in a clinical practice setting by a single psychiatrist, which may limit the generalizability of the findings. CONCLUSIONS: The observed rate of TD represents a real world estimate of the risk of TD with atypical antipsychotic agents in patients with mood disorders. Fortunately, with early recognition symptoms appear to be reversible and further treatment with another atypical antipsychotic does not necessarily lead to relapse.Journal of Affective Disorders 05/2013; 150(3). DOI:10.1016/j.jad.2013.04.053 · 3.71 Impact Factor